MAUDE Adverse Event Report: NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE

NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE
Model Number N/A
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code Elevated ketones/Diabetic Ketoacidosis (2364)
Date of Event 11/05/2019
Type of Reportable Event Serious Injury
Event or Problem Description
Event verbatim [preferred term] (related symptoms if any separated by commas).Borderline diabetic ketoacidosis [diabetic ketoacidosis].Novopen echo push button did not depress [device malfunction].Case description: this serious spontaneous case from the united states was reported by a consumer as "borderline diabetic ketoacidosis (diabetic ketoacidosis)." beginning on (b)(6) 2019, "novopen echo push button did not depress (device failure)" beginning on (b)(6) 2019, and concerned a (b)(6) male patient who was treated with novopen echo (insulin delivery device) from 2016 for "device therapy", novopen echo (insulin delivery device) from unknown start date for "device therapy", novopen echo (insulin delivery device) from unknown start date for "device therapy".Medical history was not provided.Concomitant products included - novolog (insulin aspart) solution for injection, 100 u/ml 2016 to unk.Treatment included insulin.On an unspecified date in (b)(6) 2019, the patient started using omnipod pump and used novopen echo as back up.On an unspecified date in 2019, the omnipod stopped working.On (b)(6) 2019, the back up novopen echo was used, but the novopen echo push button did not depress.The patient was treated with novolog using a syringe.The patient was hospitalized and diagnosed with borderline diabetic ketoacidosis.During hospitalization, the patient was treated with more unspecified insulin, intravenous drip with and without sugar (name not reported), and has several labs (unspecified) done.The patient was still recovering from the borderline dka with "ketones and high blood sugar".On (b)(6) 2019, the patient was discharged from hospital.Batch numbers: novopen echo: fvg7149-1, ev40014, hvgl387-1.Action taken to novopen echo was reported as not reported.The outcome for the event "borderline diabetic ketoacidosis(diabetic ketoacidosis)" was recovering/resolving.The outcome for the event "novopen echo push button did not depress(device failure)" was not reported.Reporter comment: patient felt it was due to the omnipod failing to work.
 
Event or Problem Description
Case description: investigation result: name: novopen echo - batch fvg7149-1.No abnormalities relating to the observed problem were found.The batch documentation has been reviewed and found to be normal.The product was not returned for examination.Name: novopen echo - batch ev40014.The batch documentation was reviewed.No abnormalities relating to the observed problem were found.The product was not returned for examination.Name: novopen echo - batch hvgl387-1.The batch documentation was reviewed.No abnormalities relating to the observed problem were found.The product was not returned for examination.Since last submission the case has been updated with the following: investigation results were updated.Manufacturer comment was updated.Narrative updated accordingly.Manufacturer comment: 21-jan-2020: as the device (novopen echo batch no.Fvg7149-1, ev40014 and hvgl387-1) has not been returned to novo nordisk a/s for investigation and only very limited information regarding the handling of suspected device is available, it is not possible to identify a clear root-cause of the experienced adverse event and thus find similar incidents to the one reported in argus case (b)(4).H3 continued: evaluation summary name: novopen echo - batch hvgl387-1.The batch documentation was reviewed.No abnormalities relating to the observed problem were found.The product was not returned for examination.

Brand Name
NOVOPEN ECHO
Common Device Name
INSULIN DELIVERY DEVICE
Manufacturer (Section D)
NOVO NORDISK A/S, MEDICAL SYSTEMS
hilleroed,
DA 
MDR Report Key9404091
Report Number9681821-2019-00082
Device Sequence Number16255481
Product Code FMF
UDI-Device Identifier00301691854591
UDI-Public00301691854591
Combination Product (Y/N)N
Initial Reporter StateVT
Initial Reporter CountryUS
PMA/510(K) Number
K123766
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date05/01/2020
Device Model NumberN/A
Device Catalogue Number185459
Device Lot NumberHVGL387-1
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/08/2019
Supplement Date Received by Manufacturer01/17/2020
Initial Report FDA Received Date12/03/2019
Supplement Report FDA Received Date02/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOVOLOG (INSULIN ASPART)
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age5 YR